Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Quad Cities, IA

April 5, 2001Des Moines County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 2001, 8:48 AM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 8:48 AM CDT (13:48 UTC)
Expired
Apr 5, 2001, 9:45 AM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:20 AM CDTHail 0.75Gladstone, ILPenny sized hail reported by Henderson County Health Department.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 051351
SVRMLI
IAC057-ILC071-051445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 945 AM CDT

* AT 844 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF GLADSTONE...OR
  3 MILES NORTH OF BURLINGTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  GLADSTONE AND NORTH BURLINGTON NOW
  9 MILES NORTH OF STRONGHURST BY 905 AM CDT.
  BIGGSVILLE BY 910 AM CDT.
  7 MILES NORTH OF MEDIA BY 920 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.


HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:08 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 5, 3:08 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED APR 4 2001

A FRONT DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI HAS BEGUN TO
SHIFT NORTHWARD...BUT VERY LITTLE PRECIPITATION IS CURRENTLY NOTED
ALONG THE FRONT.  MOIST 60 DEGREE DEWPOINTS ARE OBSERVED ALONG AND
SOUTH OF THE FRONT...WITH THE MAIN LOW PRESSURE CENTER OVER
SOUTHEAST COLORADO.  THE EASTERLY FLOW OVER CWA HAS VEERED IN THE
LAST 12-24 HOURS...AS THE RIDGE OVER THE GREAT LAKES SHIFTS TO THE
EAST.  PRESSURE FALLS ARE ALSO OCCURRING OVER A LARGE PORTION OF THE
UPPER MIDWEST.  UPPER LEVEL CHARTS INDICATING THE 850 FRONT IS
ALREADY AS FAR NORTH AS THE SOUTHERN FRINGES OF THE CWA...WITH 10+
DEWPOINTS FINALLY AS FAR NORTH AS SOUTHERN IOWA. 30KT LLJ OBSERVED
ON EASTERN KS PROFILER.

00Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL...AND ARE
FAIRLY SIMILAR ON THE MAIN FEATURES THROUGH THE FORECAST.  ONCE
AGAIN...THE QPF FORECAST ON ANY OF THE MODELS IS NOT IN LINE WITH
ONGOING PRECIPITATION.  THE MODELS ARE BREAKING OUT PRECIPITATION
SOONER THAN IT ACTUALLY OCCURRS LATELY...AND WILL HAVE TO WATCH THIS
CAREFULLY TO SEE IF IT TURNS INTO A SPRINGTIME TREND.  WILL BE GOING
WITH A COMBINATION OF THE ETA AND AVN.  PREFER THE ETA FOR THE
HANDLING OF THE SURFACE FRONT AS IT COMES NORTH TODAY...IT DOES NOT
BRING THE FRONT QUITE SO FAR NORTH BY MORNING AS THE AVN.  WE SHALL
BE IN THE WARM SECTOR FOR MOST OF THE DAY...AND AS I THINK BOTH
MODELS ARE BEING TOO BULLISH WITH THE PRECIPITATION...WILL GO WITH
WARMER TEMPS THAN IN GOING ZONES...CLOSER TO AVN TEMPS.

TONIGHT...THE PRECIPITATION SHOULD CONTINUE...AS THE FRONT SHIFT
BACK SOUTH AGAIN ON THE BACK SIDE OF A WEAK WAVE THAT DEVELOPS. FEEL
THERE WILL BE MORE THUNDER WITH THIS FRONTAL PASSAGE THAN THE
EARLIER ONE...AND WILL WORD AS SUCH IN THE ZONES.  TEMPS MORE
CONSISTENT IN THE GUIDANCE THAN THEY HAVE BEEN LATELY...AND AGREE
FAIRLY WELL WITH GOING ZONES... SO WILL NOT TWEEK.

FRIDAY AND FRIDAY NIGHT...THE FRONT SHIFTS BACK NORTH AGAIN AS THE
MAIN LOW PRESSURE SYSTSEM FINALLY MOVES OUT OF THE LEE OF THE
ROCKIES...AND THE MAIN UPPER LEVEL LOW SWINGS OUT ONTO THE PLAINS.
THIS COULD BE A PRETTY IMPRESSIVE EVENT...AND IT WILL NEED
MONITORING.  SPC ALREADY HAS US IN A SLIGHT RISK...AND WILL GO WITH
SIMILAR WORDING TO GOING ZONES.

DONT EXPECT TO MAKE ANY CHANGES TO GOING EXTENDED FORECAST...THOUGH
WILL TAKE A QUICK LOOK AT THE MRF BEFORE SENDING ZPF.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Special weather statement, Apr 5, 5:10 AM CDT, 3 hours 38 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052200-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT THU APR 5 2001

...STRONG THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON
AND TONIGHT...

A SURFACE WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY. THIS
FRONT WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THUNDERSTORMS ARE
EXPECTED TO INITIATE THIS MORNING ACROSS THE WESTERN HALF OF IOWA
AND NORTHWEST MISSOURI...AND MOVE NORTHEAST. HOWEVER...THE
THUNDERSTORMS WILL BE MOVING INTO A LESS FAVORABLE ATMOSPHERE...AND
SHOULD WEAKEN AS THEY MOVE EAST. CURRENT INDICATIONS ARE THAT
THUNDERSTORMS THAT OCCUR THIS MORNING WILL NOT BE SEVERE...THOUGH
SOME OF THE STORMS COULD PRODUCT BRIEF PERIODS OF HEAVY RAIN AND
SMALL HAIL.

A WEAK LOW PRESSURE CENTER ALONG THE WARM FRONT WILL MOVE EAST ACROSS
IOWA THIS AFTERNOON...CAUSING IT TO PUSH SOUTH AGAIN AS A COLD FRONT
LATE THIS AFTERNOON AND EVENING. THIS COLD FRONT WILL PROVIDE THE
FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THE HIGHEST POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WILL BE IN EASTERN IOWA DURING THE
AFTERNOON...WITH THE THREAT SHIFTING INTO WESTERN ILLINOIS DURING THE
LATE AFTERNOON AND EARLY EVENING. THE BIGGEST THREAT WILL BE DAMAGING
WINDS AND HAIL.

SHOWERS AND SOME THUNDERSTORMS WILL PERSIST ON FRIDAY AS THE FRONT
PUSHES SLOWLY BACK NORTH ACROSS THE REGION. LATE ON FRIDAY A STRONG
SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THIS FRONT...
ACCOMPANIED BY A STRONG UPPER LEVEL DISTURBANCE.  THIS IS LIKELY TO
PUSH A LINE OF STRONG THUNDERSTORMS NORTHEAST ACROSS IOWA LATE ON
FRIDAY.  AT THIS TIME IT APPEARS THAT THE STRONGEST STORMS WILL STAY
TO THE WEST OF EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST
MISSOURI. MORE SPECIFIC DETAILS ON THE SEVERE THUNDERSTORM THREAT FOR
FRIDAY AND FRIDAY NIGHT WILL BE AVAILABLE IN LATER STATEMENTS TODAY
AND TONIGHT AS MORE INFORMATION BECOMES AVAILABLE.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ACROSS EASTERN IOWA...WESTERN ILLINOISz...AND FAR NORTHEAST MISSOURI.

LRE
Local storm report, Apr 5, 8:18 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..K..

0802 AM    LURAY                     MO   1 INCH HAIL
04/05/01   CLARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 5, 8:48 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    BRIGHTON                  IA   .5 INCH HAIL
04/05/01   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:25 AM CDTSevere Thunderstorm WarningDVNJefferson, Washington50 min
Apr 5, 10:26 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry49 min
Apr 5, 10:06 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough54 min
Apr 5, 10:43 AM CDTSevere Thunderstorm WarningDVNHenderson47 min
Apr 5, 10:49 AM CDTSevere Thunderstorm WarningDVNMcDonough56 min
Apr 5, 11:40 AM CDTSevere Thunderstorm WarningDVNMcDonough65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.